Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


breathlessness
Nov 12, 2004

Recently I am short of breath. This may occur after activity but it also happens when I speak more than a few sentences at a time. Or trying to sing through a hymn in church. I am taking a colesterol medicine Lisinopril that may cause a tickling in the throat. I also recently doubled my dose of amytriptoline for neuropathy My numbers are real good and I have a clear chest. Do you think the meds are doing it? I am also bothered by chronic fatigue. Some days I just want to stay in bed. I'm not depressed, I'm just always feeling tired. Pardon my misspellings. Thanks, John K.

Response from Dr. Frascino

Hello John K.,

John K.??? THE JOHN K.??? Gosh, no wonder you're fatigued and just want to stay in bed. Sorry the extra-chromosome Christian zealots confused all those folks in the square red states of Middle Earth to vote for the wrong guy. Hopefully someday "moral values" will be more realistically and truthfully defined. But until then, let's get back to your problem.

Breathlessness and fatigue are two very common symptoms of anemia. (Other symptoms would include rapid heartbeat, paleness, headaches, decreased sex drive, inability to concentrate and exercise intolerance.) I would suggest you see your HIV specialist to check out this possibility, as well as to evaluate other potential causes of your symptoms, at your earliest convenience.

The test for anemia is a simple blood test called hemoglobin level. The normal range for men is 14-18 g/dL (and 12-16 g/dL for women). If you are below the normal range, you are anemic and need to find out why. Some types of anemia are temporary and have relatively simple causes, like diet. For example, a shortage of iron, vitamin B12 and/or folic acid can lower your red blood cell count. Bleeding or blood loss can also cause anemia.

Other types of anemia are less easily treated. HIV meds, such as AZT, can cause anemia, which will not be resolved by dietary supplements or bed rest. Treatment would require switching off the offending drug (Retrovir, Combivir, Trizivir) or taking Procrit, a medication that stimulates the production of red blood cells and correct the anemia.

Read through the archives of this forum for additional information on common causes of HIV-related fatigue. Hopefully you and your HIV specialist will be able to quickly diagnose your problem and begin effective treatment. If not, and you have additional questions, write back with additional information (current medications and blood test results etc.) and we'll try to offer additional advice. Until then, just lip synch in church. I'm sure you can do better than Ashlee Simpson's performance on Saturday Night Live.

Good luck.

Dr. Bob


Previous
Tested but experiencing symptoms
Next
Insensitive

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement